Drug Eruptions: Dilantin & Radiation Associated TEN

Dilantin & Radiation Associated Toxic Epidermal Necrolysis (TEN):  This is a patient at Walter Reed Army Medical Center.  The patient had metastatic breast cancer to her brain and was experiencing severe seizures.  She was treated with Dilantin to control the seizures.  Treatment at the time included cranial radiation.  We were asked to see her when they noticed the patient developing blistering involving the head and neck regions in the distribution of the radiation therapy.  There was a positive Nikolsky sign and biopsys demonstrated histologic features consistent with TEN.  The blistering subsequently generalized as noted in the clinical photograph.  This is a rare association of TEN that is triggered by Dilantin and radiation therapy.  For more information please refer to this reference:

https://www.ncbi.nlm.nih.gov/pubmed/?term=samlaska+dilantin

Rowe JE, Pina J, Sau P, Samlaska C, James W.  Toxic epidermal necrolysis associated with diphenylhadantoin and cranial irradiation.  Int J Dermatol 1991;30:747-9.

For more information on TEN please refer to this case by clicking on this link.

To read more about dilantin and associated adverse skin reactions as well as therapeutic uses click HERE.